Thunderstorm Wind, Miami
- When
- August 19, 5:45 AM CST
- Where
- Miami County, Paola
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.567, -94.867
Considerable number of tree limbs down across town.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 19, 5:45 AM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 645 AM CDT FRI AUG 19 2005 .DISCUSSION... MAKING SOME REVISION TO THUNDERSTORM FORECASTS FOR TODAY. ONGOING ELEVATED PRECIPITATION ORIENTED ALONG A MOISTURE AXIS OF TROPICAL MOISTURE THAT EXTENDS FROM MEXICO THROUGH KANSAS INTO CENTRAL MISSOURI. UPPER LEVEL JET ACROSS NEBRASKA AND IOWA CONTINUES TO SUPPORT AT LEAST SOME WEAK LIFT ACROSS THIS REGION DESPITE VEERED OFF LOW LEVEL JET. STILL EXPECT THIS AREA TO DISSIPATE THIS MORNING AS MID LEVELS WARM A BIT. BIG QUESTION IS...CAN AFTERNOON HEATING OVERCOME EXPECTED CAP TO TRIGGER MORE STORMS ACROSS THE FORECAST AREA IN THE VICINITY OF THIS MOISTURE AXIS. CURRENT THINKING IS NOT LIKELY UNTIL THIS EVENING WHEN SOME COOLING AT THE MID LEVELS MAY TAKE PLACE. STORMS WITH THE TRUE COLD FRONT WILL LIKELY NOT GET ORGANIZED ALONG THIS BOUNDARY UNTIL THE OVERNIGHT HOURS IN NORTHERN MISSOURI AS THE UPPER LEVEL SHORT WAVE MOVES INTO THE UPPER MIDWEST...AIDING IN THE FRONTS SURGE TO THE SOUTH. PC && .PREVIOUS DISCUSSION... 328 AM CDT FRI... MAIN FORECAST CONCERN IS WITH THREAT OF STORMS TODAY AND TONIGHT AND HEAT THIS AFTERNOON. 00Z MODEL RUNS PRESENTED QUITE DIVERGING SCENARIOS...HAVING PROBLEMS WITH HANDLING CONVECTION THIS MORNING AND CONVECTIVE FEEDBACK PROBLEMS THIS AFTERNOON AND TONIGHT. WILL LEAN TOWARD EARLIER RUNS IDEA OF MAIN FRONT SETTING UP FROM WESTERN KANSAS INTO SOUTHEAST NEBRASKA LATER THIS AFTERNOON...WITH CONVECTION BREAKING OUT ALONG IT. NOT TOTALLY OUT OF THE QUESTION THAT SOMETHING COULD DEVELOP THIS AFTERNOON IN THE WARM SECTOR THAT WILL BE ACROSS THE FORECAST AREA...BUT THINK THE BETTER CHANCES WILL BE CLOSER TO THIS BOUNDARY...SO WILL KEEP CHANCE POPS IN NORTHWEST MISSOURI AND NORTHEAST KANSAS FOR NOW...AND ONLY HAVE SLIGHT CHANCES FOR THE REST OF FORECAST AREA. WITH NORTHERN STREAM SHORT WAVE MOVING THROUGH UPPER MIDWEST BY 12Z SATURDAY...EXPECT FRONT TO BE ABLE TO PUSH AS FAR SOUTH AS THE SOUTHERN THIRD OF FORECAST AREA...THEN MOVE SOUTH OF AREA BY MID MIDDAY. THUS WILL TAPER OF RAIN CHANCES SATURDAY MORNING...WITH COOLER AIR MOVING IN. THEN WITH A SURFACE HIGH DROPPING INTO THE MIDWEST THE FIRST OF THE WEEK...LOOKS LIKE A FAIRLY QUIET WEATHER PATTERN THROUGH TUESDAY. IN THE VERY SHORT TERM...HEAT WILL ALSO BE A CONCERN THIS AFTERNOON. SOME AREAS...ESPECIALLY IN AREAS FROM ST JOSEPH THROUGH KANSAS CITY THROUGH BUTLER AND SEDALIA MAY SEE HEAT INDICES AROUND THE 105 MARK FOR AN HOUR OR TWO THIS AFTERNOON. SINCE NOT QUITE FITTING THE ADVISORY CRITERIA...PLUS AREA HAS BECOME FAIRLY ACCLIMATED TO THE HEAT THIS SUMMER...WILL USE THE HAZARDOUS WEATHER OUTLOOK TO HIGHLIGHT THE SITUATION. ONGOING CONVECTION HAS ORGANIZED INTO A COMPLEX THAT SHOULD CONTINUE TO PROGRESS EAST EARLY THIS MORNING AS WEAK WAVE INDUCED BY THIS COMPLEX MOVES EAST IN THE FLOW. TIMING CURRENT RADAR TRENDS...WILL LEAVE A MENTION OF STORMS IN SOUTHEAST AREAS FOR THE START OF THE DAY...THEN CLEAR THE AREA BY MID MORNING. PC 353 PM CDT THU AFTERNOON WATER VAPOR IMAGERY SHOWS VIGOROUS UPPER LEVEL LOW OVER SOUTHERN ALBERTA/SASKATCHEWAN. MEANWHILE...SURFACE ANALYSIS SHOWS ASSOCIATED LOW OVER MN/IA...WITH A CONFLUENCE ZONE STRETCHING SOUTHWEST INTO NORTHERN MISSOURI. CU FIELD HAS INCREASED ACROSS NORTHERN MISSOURI THIS AFTERNOON. DECENT MOISTURE POOLING IN THIS REGION (WITH AFTERNOON DEWPOINTS IN THE MID 70S)...COMBINED WITH A FAIRLY UNSTABLE AIRMASS...MAY PROVIDE ENOUGH SUPPORT FOR THUNDERSTORM ACTIVITY THIS EVENING. ASSISTANCE OF INCREASING LOW LEVEL JET WILL PROVIDE SLIGHTLY BETTER FOCUS TONIGHT ACROSS NORTHERN MISSOURI...SO HAVE MAINTAINED 30 POPS NORTH OF THE MISSOURI RIVER. TOMORROW WILL BE ANOTHER HOT DAY AS 850 MB TEMPS MODERATE A COUPLE OF DEGREES. ANTICIPATE HIGH TEMPERATURES IN THE MID 90S FOR MOST OF THE FORECAST AREA...WITH HEAT INDICES IN THE 100 TO 105 DEGREE RANGE. AFOREMENTIONED UPPER LEVEL LOW WILL DIVE SOUTHEAST ON FRIDAY...AND BRING A COLD FRONT KNOCKING ON OUR DOORSTEP LATE FRIDAY AFTERNOON. HAVE RETAINED THE HIGHEST POPS (50-60) BETWEEN 00Z AND 12Z SATURDAY. BOTH NAM AND GFS SOLUTIONS ACCELERATE THE FRONT ACROSS MISSOURI...WITH PRECIPITATION ENDING DURING THE MORNING HOURS. IN THE WAKE OF THE FRONT...EXPECT HIGH TEMPERATURES TO COOL INTO THE 80S FOR THE WEEKEND. A SURFACE RIDGE IS IN PLACE THROUGH THE BEGINNING OF THE WEEK...WITH A SLOW WARMING TREND. THE MID RANGE MODELS BRING THE NEXT WEATHER MAKER IN LATE PERIOD NEAR DAY 7. THE MODELS ARE NOT IN AGREEMENT WITH THE TIMING OF FROPA...WITH THE DGEX EARLY IN THE DAY ON THURSDAY...RANGING DOWN TO THE GFS THAT DOES NOT BRING IT THROUGH UNTIL FRIDAY. DUE TO UNCERTAINTIES...HAVE NOT INTRODUCED POPS YET AGAIN...AND WILL WAIT ANOTHER RUN. HAVE CONTINUED TO TREND SKY/TEMPS THAT DIRECTION. LS/LVK && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 559 AM CDT FRI AUG 19 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 559 AM CDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE ONGOING AT THE START OF THE DAY FROM EAST CENTRAL KANSAS...THROUGH THE SOUTHERN PORTIONS OF THE KANSAS CITY METRO AREA...EAST TO THE MOBERLY AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. THE STORMS SHOULD GRADUALLY MOVE EAST THROUGH CENTRAL MISSOURI THIS MORNING AS THEY DISSIPATE. THEN HOT AND HUMID CONDITIONS WILL PREVAIL THIS AFTERNOON WITH HEAT INDICES IN THE 100 TO 105 DEGREE RANGE IN SOME LOCATIONS. THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON BUT WILL BE MORE LIKELY TONIGHT...INITIALLY ACROSS NORTHEAST KANSAS AND NORTHERN MISSOURI...THEN GRADUALLY SPREADING TO THE SOUTH AS A COLD FRONT MOVES INTO THE REGION. THE STORMS LATER THIS AFTERNOON AND TONIGHT WILL HAVE THE POTENTIAL OF PRODUCING SEVERE WEATHER...WITH DAMAGING WINDS AND HAIL. ALSO HEAVY RAIN WILL AGAIN BE A CONCERN...ESPECIALLY IF IT OCCURS ACROSS NORTHEAST KANSAS...THROUGH THE MISSOURI RIVER VALLEY INTO CENTRAL MISSOURI WHERE HEAVY RAINFALL THE PAST TWO DAYS HAS LEFT THE GROUND SATURATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS SHOULD BE ONGOING AT THE START OF THE DAY ON SATURDAY ACROSS EAST CENTRAL KANSAS AND INTO CENTRAL MISSOURI. THE STORMS WILL PROBABLY NOT BE SEVERE BY THAT TIME...BUT WILL STILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. THE STORMS SHOULD COME TO AN END SATURDAY AFTERNOON AS THE COLD FRONT MOVES INTO SOUTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT...WITH THE MORE LIKELY AREA BEING ACROSS NORTHEAST KANSAS AND THE NORTHERN HALF OF MISSOURI. PC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 AM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM FLASH FLOOD ST JOSEPH 39.76N 94.85W
08/19/2005 BUCHANAN MO LAW ENFORCEMENT
STREET FLOODING IN ST JOSEPH. ONE TO TWO FEET OF WATER
OVER ROAD.
&&
GKOCHThe Pleasant Hill radar (KEAX), 59 km away, was scanning. The volume nearest the first event began at 11:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
Considerable number of tree limbs down across town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471665.